Q. My husband is 61 and vigorous. He insists that his difficulty with erections is due to us having sex less often than three to five times a week. We manage roughly once a week, but that is challenging since he is not even semi-hard. Is it possible that lack of use causes a man to lose his erection?

I'm 50 and believe I'm starting menopause. My sex drive isn't what it used to be. I hope you can answer this question and help us settle the conflict.

A. Your husband is mistaken. According to Irwin Goldstein, MD, editor of the Journal of Sexual Medicine, having sex every day—even if that were feasible—would not restore your husband’s ability to have an erection.

Erectile dysfunction can be a symptom of underlying medical problems and requires a complete checkup. Certain medications might also be responsible. ED can be treated successfully with drugs or devices. Your libido can also be given a boost if your hormones are out of balance.

We are sending you our Guides to Drugs That Affect Sexuality, Treating Sexual Dysfunction and Female Sexuality so both of you can consider options for improving your sex life without blame.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two newsletters with breaking health updates, prescription drug interaction information, home remedies and our award-winning radio program. Join our mailing list and get the information you need to make confident choices about your health.

  1. Cat
    Reply

    How can I help my husband through this rough time of ED? We are very open to other means of satisfaction and pleasure and find that they can work, but what can I do for him to ease the disappointment he is experiencing?
    Advice please:)

  2. RJC
    Reply

    Here is some quick and dirty information:
    (1) If you experience gradually worsening erectile dysfunction over a period of a few months, it is most likely physically caused.
    (2) If you experience erectile dysfunction overnight, so-to-speak, it is most likely psychologically caused. The only exception to this would be if you received some major traumatic injury to the area, in which case it would immediately manifest itself. In my case, I lost it in the middle of having sex with my wife. Can’t get much more psychogenic than that.
    I made the mistake of attempting to self-diagnose it. I refused to believe it was psychologically caused and insisted it had to be physically caused even after being diagnosed as psychogenic by the doctor and even after all lab tests (TCH, Testosterone, Prolactin, and Thyroid) all came back negative. I subsequently learned after that almost all who experience psychogenic erectile dysfunction initially refuse to believe it is psychologically caused. Why this is the case, I don’t know.
    All I know is that I refused to believe it until my doctor mistakenly diagnosed me with unipolar depression, prescribed Wellbutrin without a mood stabilizer, and I triggered into hypersexuality a day later. Erectile function was OK for about 12 hours and then I lost it again. It was only then that I knew my mind was like a switch and that erectile dysfunction was psychologically caused.
    What happened to me was that if you prescribe only an anti-depressant to a bipolar it is possible for them to trigger out of the depressed state and go into mania or hypomania. That is what happened to me. After that, I was diagnosed with having bipolar disorder and psychogenic erectile dysfunction caused by bipolar depression.

  3. RJC
    Reply

    I am currently 59 years old and have adequate sex with my wife. I have a long and complicated story of psychogenic erectile dysfunction which was initially induced by undiagnosed bipolar disorder which I developed at age 55. It was subsequently corrected after I was officially diagnosed with bipolar disorder and put on Wellbutrin and Lamictal for bipolar disorder and Cialis to jump start me out of performance anxiety. I currently still use Cialis not because it is absolutely necessary but because I find I am better with it.
    After I switched from Wellbutrin XL 300 mg to Budeprion XL 300 mg I went extremely hypersexual although my doctor tells me this was not the direct result of medication but rather a result of bipolar disorder itself. A few months ago I switched from Teva Budeprion XL 300 mg to Anchen XL 300 mg and experienced erectile dysfunction three days later. It is unknown whether or not this was the drug or psychologically induced by the Anchen. But no question it was induced by the Anchen. I am now back on Teva and have no problems now.
    It would probably not be of much value to tell my complete story, because everyone’s situation is different. But I do know quite a bit about erectle dysfunction by experiencing it and educating myself about it. However, from my own experience I strongly recommend the following:
    (1) Educate yourself as much as possible on erectile dysfunction, both physically and psychologically caused, through intense research on different websites dealing with erectile dysfunction.
    (2) Above all, do not under any circumstance attempt to self-diagnose the cause of it. Do be aware of the exact symptoms you are experiencing and go to a doctor to have it diagnosed. You can start with a primary care physician for intial diagnosis but if not successful may have to eventually see a specialist. In my case, I started with my primary care physician but eventually had to see a psychiatrist and then a urologist specializing in erectile dysfunction before I was straightened out. But the erectile dysfunction I experienced was psychogenic and not physically caused. As stated earlier, everyone’s situation will be different but the same principles apply–education and diagnosis by a doctor.
    Hope this helps some.

  4. gdh
    Reply

    PS, sounds like he’s hinting for more romance. When menopause arrives, it does lessen a wife’s desire for sex, as well as make some sex uncomfortabel for her. And even though she might be a “willing” partner, the lack of desire is readable. He may feel like he’s just another one of the chores around the house rather than someone desirable. That could be a psychological contributor to the ED.
    Also does he have ED when he’s “alone”? If not, then it’s more than physiological. If so, then forget all the previous paragraph and have him get some medical help.
    (But it wouldn’t hurt for the 2 of you to rediscover some of the things that lead to physical intimacy.)

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.